• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Suicidal Thoughts and Behavior: Antiepileptic Drugs - Overview

Listen to this podcast

Transcript
Run Time -- 00:04:21

 

Welcome to the Food and Drug Administration’s drug safety update.

I am Yolanda Fultz-Morris from F-D-A’s Center for Drug Evaluation and Research.

On December 17, 2008, we issued a public health advisory titled: Suicidal Thoughts and Behavior, Antiepileptic Drugs.

FDA is issuing this advisory to inform you of the results of our completed review of clinical trials to see if patients who took antiepileptic drugs had more episodes of suicidal thoughts or behaviors than those who did not take one of these drugs.  The review included clinical trials for eleven drugs that are a part of the antiepileptic drugs class used to treat epilepsy, psychiatric disorders and other conditions.  In these trials, patients who took one of the antiepileptic drugs either alone or as part of a combination had almost twice the risk of having suicidal thoughts or behaviors compared to patients who did not take one of the drugs.  This increase in the risk of suicidal thoughts or behavior represents the occurrence of about one additional patient experiencing suicidal thinking or behavior for every 530 patients treated with an antiepileptic drug.  This increased risk was seen as early as one week after starting treatment and continued for the entire length of treatment time in the studies we reviewed.    

We are also issuing this public health advisory to inform you of the final results of our analysis and our decision to require that companies who make antiepileptic drugs change the labeling for these products to include Warnings and Information to Patients about the increased risk of suicidal thoughts and behaviors.   The companies that manufacture antiepileptic drugs will also be required to develop special patient labeling called a Medication Guide to provide patients with information about the risk of suicidal thoughts and behaviors and the signs and symptoms to look for. After the Medication Guides for antiepileptic drugs become available, patients should receive one each time a prescription is filled.

Patients, caregivers, and healthcare providers should be aware of any signs of worsening depression, any suicidal thoughts or actions and any unusual changes in behavior.  Some of the common warning signs for risk of suicidal behavior are:

  • Talking or thinking about wanting to hurt yourself or end your life
  • Becoming preoccupied with death and dying
  • Becoming depressed or having your depression get worse
  • Withdrawing from friends and family
  • Giving away prized possessions

Patients, family members and caregivers should pay close attention to any unusual day-to-day changes in mood, behavior and actions.  These changes can happen quickly so it is important to be mindful of any sudden differences.

If you notice any of these signs or if any new and worrisome behaviors occur, contact a healthcare professional immediately.  Do not stop taking these medicines without first talking with your healthcare professional.  Stopping these medicines suddenly can cause serious problems.

To hear the full public health advisory, listen to part two of this broadcast.

The FDA asks health care professionals and caregivers to report possible cases of suicide, suicidal thoughts and behaviors in patients taking antiepileptic drugs; patients who experience any of the warning signs above and are taking any of these drugs should also report to the FDA through the MedWatch adverse event reporting program at 1-800-F-D-A-ten-88 or by the Internet at F-D-A dot GOV slash M-E-D-W-A-T-C-H.

 

Date created: December 19, 2008

 

Contact FDA

1-800-332-1088
1-800-FDA-0178 Fax
Report a Serious Problem

MedWatch Online

Regular Mail: Use postage-paid FDA Form 3500

Mail to: MedWatch 5600 Fishers Lane

Rockville, MD 20857